I had a pt that suffered anoxic brain injury and had a trach, and was now stable in our stepdown unit. He became tachycardic last night and also had increased blood pressure, as well as increased agitation, on my shift. When I did neuro checks, I found his eyes to be dilated and unresponsive to light, bilaterally. After a few hours of increasing agitation and elevated SBP (from around 145 increased to around 180), I called in the rapid response team. The patient was scheduled for a stat CT of the head, but his vital signs eventually returned to normal and it was postponed until the next shift, so I never discovered if there had been any changes on his CT exam.
My question is this: I saw that this pt had received atropine oph sublingual for excessive secretions almost 12 hours before on the previous shift. Does anyone know if these atropine drops could have caused the patient's eyes to be dilated and unresponsive for this long? If so, it really confused his neuro exam, especially taken together with his increased vital signs and agitation. I also wondered if the nurse that administered these drops applied them to the eyes rather than sublingual, since the pt was NPO due to a trach, and also the order read: atropine "oph", but also stated "route: sl".
Just wondering what any experienced nurses out there might think of this situation.